Skip to Navigation Skip to Search Skip to Content
Search All Centers

Why I Gained Weight

Why I Gained Weight
View next

Published on February 21, 2020

andrew tropicalI have always been an active sort—running, biking, swimming and working out in the gym. I even ran and completed eight marathons in my 30s. In 1996, I was diagnosed with chronic lymphocytic leukemia (CLL), entered in watch and wait, and then started treatment in 2000 followed by  a long remission.  In 2011, I was diagnosed with a second blood cancer, myelofibrosis, which causes scarring in the bone marrow and an enlarged spleen. In 2011. I didn’t realize drug therapy would cause me to gain weight, but it did! 

Fortunately for me, when I needed treatment for the myelofibrosis there was a newly approved medicine, ruxolitinib marketed under the name Jakafi. I began taking those pills in the fall of 2012, the spleen quickly shrank, and I went on with my normal activities.

Slowly I realized I was developing “a gut.” Being middle-aged, was this the normal part of getting older? Was it because I was drinking more beer when we lived in Barcelona from 2012 to 2015? Or was it something else? Maybe with the spleen getting smaller, it's increased room for my stomach and more food? All good potential answers but, unfortunately, not the right answer.

andrew biking

As I corresponded with other MPN patients on “rux” I found that weight gain was not uncommon. The doctors said gaining weight was a good thing, because formerly MF patients with super-enlarged spleens could hardly eat, and they could be seriously underweight.

However, the new medicine brought the opposite effect. For the active me, it didn’t make sense.

Finally, there is a scientific answer courtesy of our researcher friends Dr. Joe Scandura and Dr. Ellen Ritchie at Weill Cornell in New York City.  They conducted a study with mice to better understand what they were seeing with their patients.  It turns out ruxolitinib interferes with leptin in the body and the messages of when our appetite is satisfied can be disrupted.

andrew grandchildAha! So, there is a tradeoff: fight the cancer, gain some weight OR fight the cancer and eat only half of what’s piled on your plate!

Please know that I am very grateful for “rux”. I took those pills for more than seven years, and they worked. But as time went on, there were dips in my blood counts that had my doctor suggesting a switch to a new drug in the JAK inhibitor class, fedratinib, or also known as Inrebic. I’ve been on it five weeks and guess what? I am losing weight! 

All of us with an MPN are blessed with expanding options. But with these powerful medicines there is “no free lunch.” It could be weight gain, it could be GI upset, it could be itching, it could be changes in your blood counts. But we have options!  And in my case, I am a bit happier my new option says “bye-bye” to belly fat.

I welcome your comments at comments@patientpower.info

~Andrew Schorr


 

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

Featuring

View next